FDA reported in 2008 and 2009, with health alerts to providers and consumers, that bisphosphonates (Fosamax, Actonel, Boniva and Reclast) can cause bone and joint pain that lead to the prescribing of analgesics. The act of treating a side-effect from a drug with another drug is called a “prescribing cascade”, and is known to increase the risk for further adverse effects. In this case, one should always ask if the bisphosphonate is the cause of the pain by looking back to when the pain started, to see if it started after the bisphosphonate was started. Keep in mind, pain can start anytime after having started the bisphosphonate, yet FDA reported on average about 90 days after initiation of therapy. Here’s the link from the FDA on this alert from 2008: http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformationforpatientsandproviders/ucm124165.htm Here’s the link for the 2009 alert: http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformationforpatientsandproviders/ucm124165.htm
Pain is one of the geriatric syndromes known to cause impaired mobility, reduce quality of life, contribute to falls, increase the risk for depression, and lead to adverse drug events when analgesics of all types are prescribed to manage the pain. As with all geriatric syndromes, the pain may be assumed to be a “normal part of aging” and lead to inappropriate treatment. NSAIDs are known to cause gastrointestinal bleeding, hypertension, precipitate heart failure and cause kidney damage. NSAIDS can interact with warfarin and increase the risk of bleeding. Opiates can increase the risk of falls and also that of delirium. So if a bisphosphonate is the cause of bone and joint pain, followed by the prescribing of analgesics, this is a prescribing cascade that is worthy of attention.
If you suspect bone or joint pain from a bisphosphonate, consideration should be made to hold the bisphosphonate and reevaluate for symptoms of pain. This should occur ONLY after having a discussion with your physician. For health care practitioners, prescribing cascades are a very real problem in geriatric medicine and careful consideration should be made to ensure unnecessary drug treatment does not occur by assuming the drug to be the cause until proven otherwise.